What possibly could be the cause of the dramatic worldwide increase in childhood asthma over the past 30 years? Researchers have been trying to puzzle out an answer to this question, with ideas running the gamut from improved hygiene to immunizations. Over the last ten years, however, a new idea has emerged according to a recent article, Studies Suggest an Acetaminophen-Asthma Link, in The New York Times.
Some researchers have noted that the asthma epidemic grew rapidly in the 1980s at the same time that aspirin was linked to Reye’s syndrome in children. Doctors stopped prescribing aspirin to children with fevers, opting instead for acetaminophen. And many parents began reaching for the acetaminophen at the first sign of a fever. In a paper published in The Annals of Allergy and Asthma Immunology in 1998, Dr. Arthur Varner, then a fellow in the immunology training program at the University of Wisconsin School of Medicine, proposed that the change to acetaminophen might have fueled the increase in asthma.
In the meantime, more than 20 studies have produced results in support of his theory, notes The Times, including a large analysis of data on more than 200,000 children that found an increased risk of asthma among children who had taken acetaminophen. Many of these studies have had pretty convincing results. For example, a study published in The Lancet in 2008 looked at data gathered on more than 205,000 children from 31 countries as part of the International Study of Asthma and Allergies in Childhood (the Isaac study). This study found that children who had taken acetaminophen during their first six months of life had a 50 percent greater risk of developing asthma symptoms, as opposed to children who had not taken the drug. The risk rose with increasing use; children who had taken acetaminophen at least once a month had a three-times greater risk of asthma symptoms.
“I cannot say with 100 percent certainty that acetaminophen makes asthma worse, but I can say that if I had a child with asthma, I would give him or her ibuprofen for the time being,” said Dr. John T. McBride of Children’s Hospital, “I think the burden of proof is now to show that it’s safe.”